Hail, Ottawa
- When
- August 7, 3:20 AM CST
- Where
- Ottawa County, 0.88 mi SE of Minneapolis
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.120, -97.710
Widely scattered thunderstorms developed along a cold front extending from the Great Lakes region through west central Kansas. Little available shear allowed for only modest convective development across north central Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Widely scattered thunderstorms developed along a cold front extending from the Great Lakes region through west central Kansas. Little available shear allowed for only modest convective development across north central Kansas. Very heavy rain and pea-size hail were the primary hazard reported by spotters with some of the larger storms. The tallest storm of the night pulsed just after 3am CST, and a 1 diamter hail report was received locally.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 7, 2:47 AM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 347 AM CDT TUE AUG 7 2007 .DISCUSSION... FORECAST CONCERN CONTINUES TO BE THE HEAT AND POSSIBLE CONVECTION. 08Z WATER VAPOR AND PROFILER DATA SHOW ANOTHER MCV HAS DEVELOPED OVER THE CO HIGH PLAINS WITH THE CENTER OF THE UPPER RIDGE OVER THE LOWER MS RIVER VALLEY. MEANWHILE THUNDERSTORMS HAVE DEVELOPED ALONG A STALLED BOUNDARY/TROUGH AXIS WHICH AT 08Z WAS DIFFICULT TO DISTINGUISH FROM THE OUTFLOW. THERE REALLY HAS NOT BEEN MUCH CHANGE IN THE MODELS FROM PREVIOUS RUNS SO HAVE NOT MADE ANY HUGE CHANGES TO THE PREVIOUS FORECAST. FORECAST SOUNDINGS SHOW SOMEWHAT OF A CAPPING INVERSION IN PLACE FOR TODAY AND WEDNESDAY. HOWEVER IT IS NOT SO STRONG THAT CONVERGENCE ALONG THE TROUGH AXIS AND LEFT OVER OUTFLOW BOUNDARY COULD NOT TRIGGER SOME CONVECTION. THINK THAT AFTERNOON CONVECTION SHOULD BE LIMITED TO ISOLATED COVERAGE OVER MOST OF THE FOREST AREA WITH THE CAP AS WELL THE MCV DRIFTING INTO CENTRAL NEB. BUT AS THE LOW LEVEL JET INCREASES THE CONVERGENCE TONIGHT...THUNDERSTORMS COVERAGE WILL LIKELY INCREASE TO WHAT IS CURRENTLY OCCURRING OVER NEB THIS MORNING. WITH THE BOUNDARY A LITTLE FURTHER SOUTH TONIGHT...THINK THUNDERSTORM CHANCES WILL BE CORRESPONDINGLY HIGHER AND HAVE INCREASED POPS TO AROUND 50 PERCENT NEAR THE STATE LINE. MAINTAINED SLIGHT CHANCES NORTH DURING THE DAY WEDNESDAY WITH SLIGHT CHANCES OVER THE WHOLE AREA WEDNESDAY NIGHT. STILL THE CAP DOES NOT LOOK TO BE UNBREAKABLE DURING THE DAY WEDNESDAY...AND MODELS SHOW A WEAK WIND SHIFT MOVING FROM NORTHWEST TO SOUTHEAST INTO THE FORECAST AREA OVERNIGHT. WHILE ISENTROPIC SFC DO NOT SHOW VERY LOW CONDENSATION PRESSURE DEFICITS...IT HAS NOT TAKEN MUCH LIFT FOR ELEVATED STORMS TO FORM THE PAST COUPLE NIGHTS. MID LEVEL TEMPS AND THE CAP INCREASE FOR THURSDAY AS THE UPPER RIDGE BECOMES CENTERED OVER EASTER KS BY SATURDAY. THEREFORE FORECAST REMAINS DRY WITH LITTLE FORCING AND NO SIGNIFICANT BOUNDARIES SEEN IN THE MODEL SOLUTIONS TO WARRANT POPS. HAVE CONTINUED THE HEAT ADVISORY FOR TODAY AND EXTENDED IT INTO WEDNESDAY. THERE APPEARS TO BE LITTLE RELIEF FROM THE HEAT AND HUMIDITY FOR THE NEXT SEVERAL DAYS. MODELS KEEP THE MOISTURE AXIS IN PLACE OVER THE FORECAST AREA WITH PWS AROUND 2 INCHES. THIS SHOULD PREVENT AFTERNOON DEWPOINTS FROM MIXING OUT TO MUCH. WITH HIGHS FORECAST TO BE IN THE UPPER 90S...HEAT INDICES SHOULD BE 105 TO 110. && WOLTERS .AVIATION... VIGOROUS CONVECTION OVER CENTRAL NE OVERNIGHT APPEARS TO BRING QUASISTATIONARY FRONTAL BOUNDARY SOUTH INTO NORTH CENTRAL KS BY THE LATE AFTERNOON HOURS. THIS MAY INCREASE CONVECTIVE CHANCES NEAR MHK ESPECIALLY THIS AFTERNOON...HOWEVER WARMER MID LEVEL AIR IN PLACE SEEMS TO PREVENT CONVECTION ON THE FORECAST SOUNDINGS...SO WILL LIKELY NOT MENTION TS IN 12Z TAFS. IF THE FRONT SINKS FURTHER SOUTH INTO TAF SITES...CONVECTIVE CHANCES WOULD BE BETTER. 315K ISENTROPIC LIFT AXIS SITS NEAR TAF SITES TODAY...SO WILL MENTION SOME SCATTERED MID CLOUDS. SFC WINDS WILL BEGIN OUT OF THE SOUTH TODAY WITH SOME GUSTS POSSIBLE THIS MORNING THROUGH EARLY AFTERNOON HOURS. AS FRONTAL BOUNDARY SINKS SOUTH LOW LEVEL WINDS WILL BACK AROUND TO THE SOUTHEAST AND GUSTS WILL SUBSIDE. AFTER SUNSET BEST CONVERGENCE LOOKS TO REMAIN NORTH OF TAF SITES ONCE AGAIN...SO WILL NOT MENTION TS AT THIS TIME. && CAVANAUGH .TOP WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 700 PM CDT WEDNESDAY FOR ALL COUNTIES. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 440 PM CDT MON AUG 6 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-072145- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 440 PM CDT MON AUG 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT A HEAT ADVISORY REMAINS IN EFFECT TONIGHT. ALTHOUGH LOWS WILL FALL INTO THE MIDDLE TO UPPER 70S...HIGH HUMIDITY LEVELS WILL KEEP HEAT INDICES ABOVE 80 DEGREES THROUGH THE NIGHT. THUNDERSTORMS COULD REDEVELOP OVER PORTIONS OF NORTH CENTRAL AND NORTH EAST KANSAS TONIGHT. VERY HEAVY RAINFALL AND GUSTY WINDS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A HEAT ADVISORY WILL REMAIN IN EFFECT THROUGH THE DAY TUESDAY AS AFTERNOON HEAT INDICES WILL COMMONLY BE IN THE 105 TO 108 DEGREE RANGE. THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTH CENTRAL AND PORTIONS OF NORTHEAST KANSAS TUESDAY THROUGH WEDNESDAY. THUNDERSTORM CHANCES SPREAD TO THE ENTIRE OUTLOOK AREA FOR WEDNESDAY NIGHT. HOT AND HUMID CONDITIONS WILL PERSIST THROUGH THE WEEKEND WITH AFTERNOON HEAT INDICES COMMONLY REACHING THE 100 TO 105 RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TONIGHT.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 352 AM CDT TUE AUG 7 2007 KSZ034-070930- OTTAWA- 352 AM CDT TUE AUG 7 2007 THROUGH 430 AM CDT...A THUNDERSTORM WILL MOVE EAST AT 20 MPH ACROSS PORTIONS OF OTTAWA COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING DIME SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE MINNEAPOLIS...BENNINGTON AND WELLS.
The Topeka radar (KTWX), 128 km away, was scanning. The volume nearest the first event began at 09:22 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53776.